Still on that boat…

Strawberry blonde in a dizzy world!

Getting the ‘right’ help – part two

July21

So, I nervously returned to the drug and alcohol service to get started on my Benzo taper. I was once again spot tested for illegal drugs. I had to do this every time I went there and it never got any easier. I had to smile to myself at the irony, only an hour previously I’d been shovelling Spirulina into my green smoothie – the closest thing I’ve come to a powdery substance! Putting dangerous illegal substances was definitely not part of my problem but I understood why it had to be done.

It was explained that I would begin with switching from my Clonazepam to Diazepam as we had discussed previously. I was now down to 500mcg of Clonazepam which is roughly 10mg of Diazepam. I met with the nurse that prescribes the drugs and my caseworker again and it was all very reassuring, positive and almost jovial. However, they wanted me to cross over drugs in a matter of days, but I had read from multiple resources that this should be a process over weeks. I questioned this and got told told in no uncertain terms that I do it this way, or leave their facility. It was scary how badly they reacted to what I thought was a perfectly reasonable question but I was so desperate for help I went along with it. It was no longer friendly – I very much felt like I was a naughty student in the head mistresses office.

The nurse then wanted me to transfer to a much higher equivalent dose of 15mg Diazepam which made no sense to me. Why go up to come down when I’d spent so long trying to painfully reduce to that dose? I asked this question and this was a big mistake as she was now positively fuming. I just wanted her to explain why but I was repeatedly told ‘this was just the way we do it’ and to ‘leave if you don’t want to do it our way’. I really needed their help (or so I thought at the time) I was in a catch 22 as they were now prescribing my benzodiazepine and missing a dose would put me at risk of more seizures. I had no choice but to go along with their plan and they knew it.

I continued to argue my point and she stormed out, shaking her head at me to speak to some other prescribers. I was not popular at all and I felt really awkward. My case worked then returned half an hour later with a prescription for the exact equivalent dose of 10mg Diazepam. No explanation. I didn’t see the nurse again. I highly suspect that she had her conversion calculation wrong which didn’t exactly fill me with confidence. I quickly found out that asking questions was very much seen as me rocking the boat. This was not the partnership I had been led to believe at the first meeting. It was very much a case of doing exactly what they say, no questions asked and be grateful for it.

 

I then noticed that the prescription was prescribed for one day at a time. For years I had been prescribed ridiculous amounts of this stuff and now I was only trusted to have one tablet at a time. I have never abused my prescription. I had only ever taken it as prescribed, never had any high, hell, I wasn’t even getting any benefit at all from it at all. It was me that flagged up to my doctor that I don’t think I should be on it anymore and me that instigated coming off it. Yet, now I was being treated like someone who had an addiction problem which was not the case. Cutting off my supply was ridiculous. I didn’t want the evil stuff. It just made every day more difficult for me. The fact that I have a chronic illness was not taken into account at all. I had to try and stumble around Sainsbury’s with debilitating fatigue and vertigo AND going through withdrawal to try and get to the pharmacy each day it was a total nightmare. Eventually I would be given one weeks supply at a time. When COVID hit I was given two weeks at a time to try and reduce the number of times patients left the house, so that was actually a real relief for me.

After a couple of weeks I started to have real difficulties with the withdrawal symptoms. I was reducing the dose by 1mg every two weeks, what I now realise is a pretty fast taper and a very fast taper for someone who has already had seizures due to withdrawing too fast. I was feeling more anxious and ‘out of it’, I hardly slept because of the insomnia and my vertigo was terrible. I would see my case worker every two weeks for about two minutes when I picked up my prescription. After dropping from 8mg the symptoms ramped up a bit but I was continually told it was nothing to worry about. When I got to 6mg I started having little seizures again which was terrifying. I also started noticing strange sensory symptoms. For example a song from the radio would get stuck in my head but it would be one line on repeat and feel like the song was being played in real life, it was really intrusive. I thought my doorbell was faulty as I would hear it ringing at random times throughout the day. It wasn’t faulty it was my brain struggling.

 

I called my case worker to say that I did not want to reduce the following week as little seizure like episodes were starting up again.  I explained that I thought I needed to level out for a couple of weeks before continuing on with the taper. I thought this was perfectly reasonable. She said she had to check with the prescribing nurse and I was called back later that day to be told simply no. I had to reduce the dose. It was explained to me that we had decided the taper plan at the initial visit and I had agreed to it. I had signed a contract and had to abide to the initial plan. I thought I had agreed to a taper where we assessed the rate as we went along but I was told that I was wrong. They prescribed my benzodiazepine so I had no choice. If I wanted to change the schedule I would have to have an appointment with one of their doctors, but the next available one was in six months time – so that was helpful. I was due to drop in a couple of days time. I was simply terrified and I knew I could not physically do it. They had all the control as they prescribed my medication but as time went on it was very apparent they had very little experience of working with benzodiazepine withdrawal. Withdrawal is scary enough without the realisation that you were being forced to do something dangerous because the ‘experts’ did not know what they were doing.

In a total state I made an emergency appointment with my own GP and explained the situation. I even took in evidence that shows that tapers should always be client led and you should never be forced to drop a dose. I was confident that she would help me. I was so scared of having another full on seizure, and rightly so after my recent hospital admission. Delaying dropping the dose seemed the safest thing to do. She leant back in her chair, folded her arms and said she would not get involved. I simply could not believe it. I felt very much that I was seen as being ‘difficult’ and that my concerns was just drug seeking behaviour. The doctor could not recognise that there is a difference between dependency and addiction, ironically to something they’d been practically encouraging me to take for years.

Thank goodness for the Bristol Tranquilizer Project who came to my rescue. God only knows what would have happened if I had been forced to make that drop when my brain and body was already clearly struggling so much. It is so important to get help with your taper from people who have experience of the process. They should be able to answer all your queries without getting defensive and the rate should be led by your symptoms, never by some pre-agreed plan made before hand as you never know how you’re going to feel once you start dropping the dose. My experience is that pretty much anything can come up as I was soon to find out…

posted under Uncategorized

Email will not be published

Website example

Your Comment:

Who am I?

Was – independent, intelligent (with plenty of dizzy moments), successful, busy, funny (depending on how much Prosecco I and the people around me had!), quite stressed out but overall happy, without even realising how lucky I was.

Now  – ? just a mess really! I was diagnosed with Migraine Associated Vertigo (MAV) eight years ago when my life changed dramatically. It’s a variant of migraine that means I feel dizzy and tired nearly all of the time. If I try and do anything ‘normal’ this sparks of vertigo which gradually gets worse and worse until I pass out unless I lie down for hours, sometimes days. What this means is I spend 90% of my time in bed in a quiet dark room. Normal activities like shopping, walking, going anywhere bright or busy, the cinema even visiting friends who have patterned wallpaper or a gravel drive is a nightmare!

I’m continually trying new medications, all of them with quite nasty side effects (worsening of vertigo, weight loss, hair loss and sense of humour loss to name but a few) to try and find the magic one that will work for me. Fingers crossed the one I’m on now will work, time will tell.

A good friend set up this website so I could become a ginger whinger. No I’m kidding, so people can understand what I’m going through and maybe it would help me to have a bit of a rant. I have quite a dark sense of humour, I think that’s the only reason I haven’t gone completely bonkers! I clearly don’t have the most exciting of lives but I live in a small village with some entertaining characters and I’m always having blond moments (I blame the meds but I’ve always been a bit dappy!). Who knows I may even get better, and I can assure you life will be filled with amazing adventures then!

Scrap that! After zillions of Consultants all saying that they know what’s wrong with me and that they can get me better. Endless drugs and procedures I was finally Diagnosed with Chronic Lyme which was great – until I find out that nobody in the UK has a clue how to treat it. That complicates things some what 😉

thtj29s3w2